To the Editor: Here we describe a case of apparent cocaine-induced catatonia. To our knowledge, catatonia related to cocaine use has not been previously reported.
Her mother brought Ms. A, a 36-year-old woman with no prior psychiatric history except cocaine abuse, to the emergency ward after 6 days of bizarre and withdrawn behavior following a crack-cocaine binge. In the emergency ward, Ms. A continued to exhibit mutism, staring, active resistance to being touched or moved, and purposeless, stereotyped hand gestures. Haloperidol (1 mg i.m.), administered for presumed cocaine-induced psychosis, had no effect. A psychiatric consultant diagnosed catatonia and administered lorazepam (2 mg i.m.). Two hours later, Ms. A was alert, oriented, cooperative, and responsive to questions and commands. Her vital signs and results of laboratory tests and physical examination were unremarkable except for cocaine in her urine.
We suspect that cocaine-induced catatonia may be underrecognized in emergency ward settings. For example, Ms. A’s medical record revealed two prior admissions for "altered mental status" following cocaine use. During each admission, the patient was withdrawn and mute with a period of bizarre agitation preceding the first episode. In neither case was a diagnosis of catatonia considered.
Recognition of catatonia is clinically important because antipsychotics have been reported to precipitate neuroleptic malignant syndrome in catatonic patients R4515511CHDCBCEA. This observation fits with the hypothesis that neuroleptic malignant syndrome is a variant of catatonia R4515511CHDDFABER4515511CHDDIJDB. Interestingly, cocaine use has shown other connections to the catatonia-neuroleptic malignant syndrome spectrum. A higher incidence of neuroleptic malignant syndrome has been reported among cocaine abusers receiving neuroleptics (5.1%) than among nonusers R4515511CHDCBBBJ, and the syndrome of hyperthermia, delirium, and rhabdomyolysis following cocaine use overlaps with several key features of neuroleptic malignant syndrome R4515511CHDBJCEE. These findings suggest that the increased risk of neuroleptic malignant syndrome among patients with catatonia or cocaine abuse may be related to shared alterations in dopamine systems and provide a possible explanation for the observations in this case report.
The implications of this case are that cocaine-related catatonia may be underrecognized in the emergency ward setting and that antipsychotic treatment of catatonia or cocaine-induced conditions may be associated with an increased risk for developing neuroleptic malignant syndrome. Benzodiazepines and ECT are still the treatments of choice for catatonia of any etiology.